Can taking antiasthma medications increase my risk for eye problems?

Advertisement
Advertisement
Stacy Wiegman, PharmD
Pharmacy Specialist

Risks of taking Dulera for asthma
Taking the asthma drug Dulera (mometasone and formoterol) may increase your risk for some eye problems, including glaucoma (damage to the optic nerve) and cataracts (a clouding of the eye's lens). That's because one of the active ingredients in Dulera, mometasone, is a corticosteroid, which studies have found may raise risks for glaucoma and cataracts. The risks are greatest when corticosteroids are taken in high doses and for long periods of time. Research also indicates that inhaled corticosteroids, like the one in Dulera, are less likely to cause eye problems than oral corticosteroids in pill form.

Talk to your doctor about your own risks for glaucoma and cataracts and whether you should have your eyes examined more frequently while taking Dulera.

Risks of taking Combivent for asthma
If Combivent comes into contact with the eyes it can cause damage. Do not spray Combivent into your eyes. If eye contact occurs, you will likely experience a painful or burning sensation in your eyes. Your pupils may become bigger, you may see halos around light sources or experience blurry vision, and you may even develop a type of eye disorder called narrow angle glaucoma that can lead to blindness. If you get Combivent in your eyes, rinse your eyes immediately with cool water for 10 minutes and contact your doctor.

Continue Learning about Antiasthma

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.